For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Is it Parkinsons or Dementia Go to previous topic Go to next topic Go to higher level

By flowers12 On 2016.06.12 23:37
I just don't know what is causing this lately. My hubby is sometimes having trouble talking now. When I ask him something I have to repeat it about 5 times. Then I have to ask him to answer me, yes or no. This last week he has said he has a hard time saying what he wants to say. We changed his meds three weeks ago from 2 1/2 carbi/levo 3 times a day with 1 1/2 Aricept at night to 2 carbi/levo 4 times a day with 2 Aricept at night. He isn't having the freezing so much now with the med change. He says he just doesn't feel good so I take him for a ride which seems to make him better. I think the visual stimulation works for him. It's just so hard to see him struggling just to talk.

By lurkingforacure On 2016.06.13 19:17
Anytime there is a rather sudden change in symptoms, look at the meds. You have reduced your husband's dose by 1/2 each time, although he is getting more in the daily total.....that reduction may mean he simply isn't getting enough at once to kick in and alleviate symptoms.

Awhile back, my husband began having accidents, trouble getting to the bathroom in time, confusion in the middle of the night, sometimes during the day even, and other things...none of which we had experienced before. I took him to see if he had a UTI, but no. He assured me that he had not fallen, which I also suspected. Our whole family was so scared, my husband especially.

Then a few days later, as I was racking my brain trying to figure out what could be going on, I noticed that I had not heard his cell phone alarm for his med dose go off. I got to thinking about it, and realized that I couldn't remember the last med alarm I had heard! So I checked his cell phone, and sure enough, he had turned ALL of his med alarms off! He denied doing it, probably didn't even know he had done it, but there they were, all off.

I restored all of the med alarms, and started making sure that he actually took his dose each time, and sure enough, once he got back on his med schedule, all of those newer symptoms disappeared. I now double-check his meds and help make sure he takes them on time, each time.

When Al says suspect the meds first, he's right! I'd call the neuro and ask if a small adjustment back to what he was taking before might be ok, to see if it might help. You can always go back to the current/new schedule if it doesn't help. Let us know:)

By flowers12 On 2016.06.13 23:35
Thank you for your response. The Neurologist said if there were any problems to go back to the 3 times a day and see if there was any improvement. I'm just so worried that this is going to be another decline. His freezing really improved but the speech is worse than ever. Tomorrow I'll go back to the 3 times a day doses and hope he improves. His freezing may get bad again though. So hard to determine what to do.

By Mary556 On 2016.06.14 09:35
Best wishes and prayers for your husband. Maybe it would help to go back to the 2.5 doses at the same intervals your DH had previously, but increase the last dose before he goes to sleep to 3? That way he would increase from 7.5 to 8 overall as his Neuro recommended but any side effects might be less during the time he is mostly not awake? My Mom's neuro Doc had once told me it would not hurt to divide her doses (giving her dopa at more frequent intervals, 8 doses/day rather than 4) ... as long as we kept the same total amount.
or else give him 3 doses of 2.5 and then one extra .5 once when he wakes up during the night??
(Al, please correct if I am off base to suggest this.)

By LOHENGR1N On 2016.06.14 20:16
Mary I don't think you are off base to suggest that. Flowers always consult His Neurologist before any changes (if the neurologist said if problems go back to previous dose and scheduled when He changed then it's okay to and then call Neurologist).

The whole change to lessor dose more often is trying to cut down on down time (wearing off and kicking in cycles). Lurking is right He isn't receiving the kick in from His medication He is use to having. The Carba/L-Dopa is used to replace the dopamine we no longer make and as the disease wears on we make less and less dopamine which has to be made up by increasing intake of Carba/L-Dopa. "He just doesn't feel good" is because he is getting less dopamine supplemented each time. Trying to reduce our medication is likened to kicking hard drugs the withdrawal is the same. That being said lessening the dose like this will trigger some withdrawal in Us. Think of turning on a lamp with a 100 watt bulb in a dark room then replace that bulb with a 25 watt bulb. You still have light but it is harder to see walking around or looking for something or reading by it. When we lower our medication levels even if we add another dose later on we are still trying to operate throughout the day on lessor doses. We will just not feel good.

This Disease becomes a series of ever changing trade offs. You trade off speech for less freezing or you trade freezing more for clearer speech. What must be taken into first consideration is the Patient and how they feel. Would they rather have better speech and deal with freezing or less freezing and not care about the speaking? As the disease progresses you aren't going to get both. And in time more trade-offs come. It's a bitch and it sucks this disease but it is the only life We with Parkinson's have I've been blessed because I still have my speech and the cognitive ability to still explain these aspects and what happens with med's adjusting and disease progression because many Specialists "out there" don't know these quirks (how could they unless they actually live and experience them?) We have to work with what we got and trade one thing for another and keep on doing the best we can with what we have. Good luck, take care and hang in there

By flowers12 On 2016.06.17 20:51
So we went back to the 3 times a day dosage and yes, his speech is much better but his walking and freezing is bad again. I asked him what he would rather have his talking or his walking. He said his talking and I agreed with that. However, he isn't ready to accept using a walker yet. I walk with him everywhere in the house because he could fall easily with his freezing and I don't want him to hurt himself. So many things are so stressful like always being there to help him walk, taking him to the bathroom and holding the urinal for him, feeding him when he freezes. But, not only because it's helping him but I'm ashamed to admit it makes less work for me in the long run not having to clean up a mess. Isn't that selfish of me? I get such guilt over things but I'm already tired out and if I can prevent having a mess to clean up I'll do it. I've got the name of someone to come in and help but now I'm wondering if paying cash will get me in trouble by not paying taxes and stuff. I wish we had tons of money so I could just find a good person thru an agency and not worry about it. Life is not easy for any of us.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you